Tennessee, 2009

Hail and Damaging Winds in Tennessee, February 18, 2009

February 18, 2009 · NWS MRX · 18 events in 10 counties and zones

A boundary across east Tennessee triggered scattered severe thunderstorms during the afternoon hours. Most of the storm reports were for damaging thunderstorm winds, but hail as large as quarters was also reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$170,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary across east Tennessee triggered scattered severe thunderstorms during the afternoon hours. Most of the storm reports were for damaging thunderstorm winds, but hail as large as quarters was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 18, 2:50 PM EST, 0 minutes earlier.

Area forecast discussion, Feb 18, 2:50 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
250 PM EST WED FEB 18 2009

.SHORT TERM...(TONIGHT AND THURSDAY)...COLD FRONT SWINGS THROUGH THE
SOUTHERN APPALACHIAN REGION EARLY IN THE FIRST PERIOD...TAKING MOST
OF ORGANIZED PRECIP WITH IT. ANTICIPATE WINDS TO REMAIN STRONG WITH
FROPA AND WILL CONTINUE WIND PRODUCTS AS CURRENTLY CONFIGURED.
MOISTURE DEPARTS BUT GOOD UPSLOPE FLOW COMPONENT SHOULD KEEP PRECIP
GOING IN FAVORED UPSLOPE FLOW TERRAIN THROUGH THURSDAY. APPEARS TO
BE INSUFFICIENT MOISTURE FOR ANY SIGNIFICANT ACCUMULATION HOWEVER.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...MODELS/ENSEMBLES
INDICATE THAT PROGRESSIVE PATTERN WILL CONTINUE THROUGH THE LONG
TERM. NEXT UPPER TROUGH/SURFACE COLD FRONT FEATURE APPROACHES BY
EARLY SATURDAY AND CONTINUES INTO EARLY SUNDAY. APPEARS TEMPS WILL
INITIALLY BE COLD ENOUGH FOR PRECIP TO BEGIN AS SNOW AND POSSIBLY A
MIX. THIS PRECIP SHOULD CHANGE OVER TO ALL RAIN BY SATURDAY
AFTERNOON IN MOST LOCATIONS AS TEMPS SLOWLY CLIMB TO ABOVE FREEZING.
DRY WEATHER RETURNS FOR THE BALANCE OF SUNDAY INTO EARLY TUESDAY
BEFORE ANOTHER SYSTEM APPROACHES BY LATER TUESDAY. MODEL TIMING
DIFFERENCE CAST UNCERTAINTY IN EXACT ONSET AND DEPARTURE OF PRECIP
AT THIS TIME. THUS HAVE CONTINUED SLIGHT CHANCE POPS ACROSS SEVERAL
PERIODS. TEMPS WILL AVERAGE BELOW CLIMO THROUGH MUCH OF THE LONG
TERM BEFORE MODERATING TO NEAR CLIMO BY LATE IN THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             37  49  25  46  30 /  40  10   0   0  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  36  45  20  42  29 /  50  10   0   0  10
OAK RIDGE, TN                       35  46  22  43  27 /  40  10   0   0  20
TRI CITIES AIRPORT, TN              37  43  18  37  21 /  50  20   0   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     SEVIER SMOKY MOUNTAINS...SOUTHEAST GREENE.

     WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: CAMPBELL...CLAIBORNE...EAST POLK...JOHNSON...
     MORGAN...SCOTT TN...SOUTHEAST CARTER...SOUTHEAST MONROE...
     UNICOI.

VA...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

LCM
Hazardous weather outlook, Feb 18, 5:30 AM EST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 PM EST WED FEB 18 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
530 AM EST WED FEB 18 2009 /430 AM CST WED FEB 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL BRING A COLD FRONT AND ITS ASSOCIATED
STRONG WIND FIELD ACROSS THE TENNESSEE RIVER VALLEY TODAY.
SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP AHEAD OF THIS COLD
FRONT...WITH SOME THUNDERSTORMS POSSIBLY BECOMING SEVERE WITH
DAMAGING WINDS.  ADDITIONALLY...STRONG...GUSTY WINDS WILL DEVELOP
OVER HIGHER ELEVATIONS OF THE NORTHERN PLATEAU...SOUTHWEST VIRGINIA
AND THE EAST TENNESSEE MOUNTAINS.  A WIND ADVISORY IS IN EFFECT FOR
THESE LOCATIONS...WITH THE EXCEPTION OF A HIGH WIND WARNING FOR THE
SMOKY MOUNTAIN REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WARP AROUND MOISTURE ALONG WITH UPSLOPE FLOW BEHIND AN EXITING LOW
PRESSURE SYSTEM ON THURSDAY AND THURSDAY NIGHT COULD GENERATE UP TO
AN INCH OF SNOW OVER HIGHER ELEVATIONS OF THE EAST TENNESSEE
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Feb 18, 11:30 AM EST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1130 AM EST WED FEB 18 2009

TNZ012>018-035>047-067>074-VAZ001-002-005-006-008-181730-
ANDERSON-BLOUNT SMOKY MOUNTAINS-CAMPBELL-CLAIBORNE-COCKE SMOKY
MOUNTAINS-GRAINGER-HAMBLEN-HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-
LEE-LOUDON-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST
COCKE-NORTHWEST GREENE-NW BLOUNT-ROANE-RUSSELL-SCOTT-SEVIER SMOKY
MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST
GREENE-SULLIVAN-UNICOI-UNION-WASHINGTON-WISE-
1130 AM EST WED FEB 18 2009

...A CLUSTER OF SHOWERS...WITH EMBEDDED THUNDERSTORMS WILL BE
AFFECTING EAST CENTRAL AND NORTHEAST TENNESSEE...AND SOUTHWEST
VIRGINIA.

AT 1128 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS MOVING NORTHEAST AT 35 MPH...ALONG AND NORTH OF
I-40.

WINDS 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS. SMALL HAIL IS
POSSIBLE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

17

The radar

The Knoxville radar (KMRX), 120 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Scott

When
February 18, 2:50 PM EST
Where
Scott County, 4.7 mi SSW of Elva
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
36.520, -84.670

A park ranger reported one inch hail fell at Big South Fork National Park.

Hail, Morgan

When
February 18, 2:55 PM EST
Where
Morgan County, 0.89 mi NE of Oakdale
Measured
0.75 in hail
Reported by
Department of Highways
Coordinates
35.990, -84.560

The highway department reported penny-size hail fell near Oakdale.

Thunderstorm Wind, Morgan

When
February 18, 2:55 PM EST to 3:00 PM EST
Where
Morgan County, 0.89 mi NE of Oakdale
Measured
58 kt (67 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
35.990, -84.560

The highway department personnel reported several trees downed by thunderstorm winds in and around Oakdale.

Hail, Campbell

When
February 18, 3:10 PM EST
Where
Campbell County, 0.69 mi N of Oswego
Measured
0.75 in hail
Reported by
Department of Highways
Coordinates
36.580, -84.130

The highway department reported penny-size hail fell near Jellico.

Hail, Rhea

When
February 18, 3:25 PM EST
Where
Rhea County, 0.89 mi SE of Spring City
Measured
0.75 in hail
Reported by
Department of Highways
Coordinates
35.690, -84.860

The highway department reported penny-size hail fell near Spring City.

Thunderstorm Wind, Knox

When
February 18, 3:30 PM EST to 3:40 PM EST
Where
Knox County, 0.89 mi SW of Lovell
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
35.890, -84.160

Law enforcement personnel reported a few trees and powerlines downed by thunderstorm winds across the western third of the county.

Thunderstorm Wind, Rhea

When
February 18, 3:30 PM EST to 3:40 PM EST
Where
Rhea County, 0.89 mi SE of Morgantown
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
35.490, -85.010

Law enforcement personnel reported a tree downed by thunderstorm winds fell on a school bus in Dayton.

Hail, Morgan

When
February 18, 3:45 PM EST
Where
Morgan County, 0.69 mi S of Sunbright
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.240, -84.670

Law enforcement officials reported penny-size hail fell near Sunbright.

Thunderstorm Wind, Marion

When
February 18, 2:50 PM CST to 3:00 PM CST
Where
Marion County, 0.56 mi E of Victoria
Measured
58 kt (67 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.170, -85.560

Law enforcement personnel reported several trees downed by thunderstorm winds near Whitwell.

Thunderstorm Wind, Morgan

When
February 18, 3:50 PM EST to 4:00 PM EST
Where
Morgan County, 0.69 mi S of Sunbright
Measured
58 kt (67 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
36.240, -84.670

The highway department reported several trees downed by thunderstorm winds just north of Sunbright.

Thunderstorm Wind, McMinn

When
February 18, 4:05 PM EST to 4:15 PM EST
Where
McMinn County, 1.32 mi ESE of Niota
Measured
60 kt (69 mph) estimated gust
Property damage
$18,000
Reported by
Law Enforcement
Coordinates
35.510, -84.550

Law enforcement personnel reported several trees downed by thunderstorm winds in the Niota area. A home also had minor roof damage.

Hail, Monroe

When
February 18, 4:10 PM EST
Where
Monroe County, 0.56 mi E of Madisonville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.520, -84.360

Law enforcement personnel reported quarter-size hail fell at the dispatch center in Madisonville.

Thunderstorm Wind, McMinn

When
February 18, 4:10 PM EST to 4:20 PM EST
Where
McMinn County, 0.89 mi NE of Reagan
Measured
62 kt (71 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
35.560, -84.520

Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm winds in the Regan area.

Thunderstorm Wind, Jefferson

When
February 18, 4:15 PM EST to 4:25 PM EST
Where
Jefferson County, Dandridge
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.020, -83.420

Law enforcement personnel reported several trees downed by thunderstorm winds in the Dandridge area.

Thunderstorm Wind, McMinn

When
February 18, 4:15 PM EST to 4:25 PM EST
Where
McMinn County, 1.49 mi SSE of Reagan
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.530, -84.520

Law enforcement personnel reported several trees downed by thunderstorm winds in the Niota area.

Thunderstorm Wind, Monroe

When
February 18, 4:16 PM EST to 4:25 PM EST
Where
Monroe County, 0.56 mi E of Madisonville
Measured
62 kt (71 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
35.520, -84.360

Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm winds countywide.

Thunderstorm Wind, Monroe

When
February 18, 4:20 PM EST to 4:25 PM EST
Where
Monroe County, 0.69 mi S of West Chapel
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
35.570, -84.430

Law enforcement personnel reported a barn destroyed by thunderstorm winds near Sweetwater.

Thunderstorm Wind, Greene

When
February 18, 4:50 PM EST to 5:00 PM EST
Where
Greene County, 1.67 mi E of Camp Creek
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
36.100, -82.740

Highway department personnel reported three trees downed by thunderstorm winds near Camp Creek.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154280, 154281, 154283, 154289, 154290, 154291, 154294, 154299, 154279, 154300, 154956, 154957, 154960, 154961, 154963, 154964, 154967, 154974.